Has anyone here studied the use of Viagra for ED and it's safety. We were at John's neurologist today and he mentioned he was having trouble in this area. Of course I've noted it but really wasn't going to be the one to mention it. To tell you the truth I vacated the room while they discussed it. The trouble is once we got in the car John says he has a perscription for Viagra so I said don't be hasty I need to look up the safety of it's use.I found this and to tell you the truth am not to sure I'm willing to take that risk. Help
Is There a Link Between Viagra and Blindness?
Updated: 9/29/2005 12:08:38 PM
Print Article Email Article
Future Therapies for Erectile Dysfunction
July 11, 2005—The Food and Drug Administration (FDA) has ordered the makers of Viagra, Cialis and Levitra to add new warnings about rare cases of sudden vision loss. A recent study also noted these vision problems, known as non-arteritic anterior ischemic optic neuropathy (NAION), in seven men who had taken Viagra.
The agency is advising patients to stop taking these medicines or call a doctor or right away if they experience sudden or decreased vision loss in one or both eyes. In a statement, the agency said that a small number of men lost their sight some time after taking Viagra, Cialis or Levitra. "It is not possible to determine whether these oral medicines for erectile dysfunction were the cause of the loss of eyesight or whether the problem is related to other factors such as high blood pressure or diabetes or to a combination of these problems," the FDA said.
Well over 20 million men have taken these anti-impotence drugs, meaning that whatever risk there is of developing vision loss—if there is a risk at all—would seem extremely small. Still, just how serious of a condition is NAION, and what can be done in men who develop it?
What is NAION?
NAION is one of the most common causes of sudden vision loss in older Americans.
The condition leads to swelling around the optic disc, a connection point where the optic nerves reach the back of the eye. Ultimately, this swelling compresses the optic nerves and causes a rapid drop in vision. About 6,000 people develop NAION each year, according to the National Eye Institute.
How does NAION develop?
The symptoms are painless and often appear without notice. In a study led by researchers at the University of Iowa, about three quarters of NAION patients first discovered their vision was blurry and impaired after waking up in the morning. The condition starts in one eye and can cause complete blindness if both eyes are eventually affected.
Is there a risk from Viagra and other anti-impotence drugs?
No one can say for sure. Pfizer, the manufacturer of Viagra, defends the safety of its drug. "A review of 103 Viagra clinical trials involving 13,000 patients found no reports of non-arteritic anterior ischemic optic neuropathy," the company stated. "There is no evidence showing that NAION occurred more frequently in men taking Viagra than men of similar age and health who did not take Viagra."
Andrew Schachat, MD, an ophthalmologist with the Wilmer Eye Institute at Johns Hopkins University, who has no financial ties to Pfizer, is equally skeptical. "With the millions of patients who use Viagra, it is not surprising to find cases of NAION and in fact, one would expect to find some," he said.
The FDA continues to investigate whether there is a connection. Schachat said he doubts Viagra or other anti-impotence drugs cause NAION, "but a careful study would be needed."
So far, the warnings about side effects—such as NAION and erections that last more than four hours—are the same for each of the three popular anti-impotence drugs.
Why is the concern about Viagra and NAION surfacing now?
The chance that Viagra might lead to NAION was first brought up by Howard Pomeranz, MD, an eye expert at the University of Minnesota. In 2000, he reported the case of a man who developed NAION soon after he took Viagra. There have been several other reports since then.
In a study published in the Journal of Neuro-Ophthalmology this past March, Pomeranz noted seven new cases, bringing the total to 14 men who developed NAION possibly because of Viagra. On May 26, the FDA first confirmed to CBS News that they were investigating similar reports in nearly 50 men.
Does NAION lead to permanent vision loss?
Not always. Until a few years ago, it was estimated that only a small minority of patients were likely to regain their vision. But new studies have shown that a surprisingly high number of NAION patients spontaneously recover on their own.
Following some 100 or so men and women who were involved in a major trial sponsored by the National Eye Institute, researchers found that about 40 percent of NAION patients had some improvement in eye sight after three months. Indeed, they fared better than a similar number of patients who underwent an experimental procedure to prevent further vision loss.
"It's much better than we expected," said Kay Dickersin, PhD, a professor of Community Health at Brown University who has helped with the study, known as the Ischemic Optic Neuropathy Decompression Trial.
Is the vision loss substantial?
NAION can be disabling, especially if it affects both eyes. In the National Eye Institute study, whatever gains the patients had were partly lost after two years. But even with declining eyesight, most had better vision than when they were first afflicted with NAION. "These improvements are a noticeable difference," Dickersin said.
Is there any treatment for NAION?
There is no effective treatment as of yet, although researchers are examining different therapies in clinical trials.
Who is at risk for NAION?
Those who have bad eyesight already appear to have the highest chance for developing NAION. While people who have diabetes, hypertension or high cholesterol seem to be a greater risk for NAION as well, there is some debate on how much. "None of these systematic disorders are firmly associated with NAION, and diabetes could only account for only a minority of the cases," stated Simmons Lessell, MD, of the Massachusetts Eye and Ear Infirmary in an editorial for the Archives of Ophthalmology.
Is there a strong reason to suspect that Viagra raises the risk of blindness?
The seven men in Pomeranz's recent study all developed NAION soon after they took Viagra. After taking two blue Viagra pills the day before, one 50-year old man said he felt "a flashbulb go off in my eyes." The onset of vision loss within hours of taking Viagra "supports an association between use of this agent and NAION," Pomeranz wrote.
However, NAION appears suddenly in some 6,000 people a year for a variety of unknown reasons. "We don't really know what the natural history of NAION is," said Dickersin. Pomeranz is also cautious about Viagra causing NAION: "A definite casual relationship cannot be established at this time," he noted.
The Bottom Line
Recent guidelines from the American Urological Association recommended either Viagra, Cialis or Levitra as the first option for treating erectile dysfunction, which have not changed in light of the recent bad publicity about their potential link to NAION.
In general, as many as 80 percent of men will benefit from these drugs, said Drogo Montague, MD, of the Cleveland Clinic in announcing the new guidelines. Men can try injections, external pumps or a penile implants if Viagra or similar drugs fail to work. "For those men who are not helped by these agents, one or more of the remaining treatment options are almost always successful," said Montague.
John was diagnosed Jan 2005. On lipitor 20mg .On Copaxone since July 4,2005. Vitamin D3 2000iu-4000iu (depending on sunshine months)June 10 2005(RX::Dr. O'Connor) Omega 3 as well Turmeric since April 2005. Q10 60mg. 1500mg liquid Glucosamine Nov 2005.